Texas, 2020

Hail in Texas, March 28, 2020

March 28, 2020 · NWS FWD · 3 events in 3 counties and zones

Elevated storms ahead of a deep upper level trough produced a few reports of marginally severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Elevated storms ahead of a deep upper level trough produced a few reports of marginally severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 28, 4:46 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Mar 28, 4:46 AM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
546 AM CDT Sat Mar 28 2020

.SHORT TERM... /NEW/
Update:

Elevated convection has increased in coverage as anticipated,
with the Pacific cold front now entering the CWA from the west as
of 530 AM. The strongest ascent is displaced north of the
forecast area in Oklahoma, but there is more than sufficient lift
for elevated convection rooted above 600mb across all of North and
Central Texas. For reasons outlined in the previous discussion
(included below), these parcels' instability is being hindered, so
despite strong shear in place, they should struggle to remain
strong/organized. Due to stout mid-level wind fields, individual
cell motion is northeast at nearly 70 mph. All activity is
expected to exit the forecast area to the east by midday.

Much drier air (which model guidance is struggling with) will
advect in behind the Pacific front through the rest of the day.
While breezy west winds and low RH would normally mean elevated
fire danger, this will be tempered by the remarkably wet late
winter and spring which has made fuels rather unconducive for
fire danger.

-Stalley

Previous Discussion:
/Through Sunday/

The main focus of the short-term forecast is the next ~12 hours,
with scattered showers and thunderstorms expected to affect parts
of the forecast area. While severe weather generally is not
expected, a strong storm or two capable of hail can't be
completely ruled out.

A deep upper trough is translating eastward from the Rockies into
the Midwest, spreading height falls across most of the region.
Increasing isentropic ascent ahead of this feature has allowed
elevated convection to begin developing to our west and south
rooted above 600mb. Beneath these showers, and elevated mixed
layer characterized by very steep lapse rates and a formidable
capping inversion exists across the entire CWA. Over the next
several hours, convective coverage should increase, with new
activity spreading in from the west. Despite the steep lapse
rates in place, elevated convection won't have access to much of
the resultant buoyancy since it will remain rooted above this
layer, and surface-based convection will be an impossibility due
to the strong cap. As a result, most activity overnight and into
Saturday morning should consist of showers and isolated
thunderstorms with lightning being the main hazard. If a pocket of
more moist mid-level air is able to allow for slightly deeper
convection, then some hail could be possible with more robust
updrafts, but this potential appears low right now. Most lifted
parcels will only have access a few hundred J/kg of MUCAPE at
most.

Later this morning, a Pacific cold front will be pulled through
the forecast area as its parent surface low drifts eastward
through Kansas. Much drier and slightly cooler air will arrive
behind this boundary, bringing an end to precipitation from west
to east through the remainder of the morning. Some mid-level
clouds will continue to stream overhead before skies clear out
late this afternoon. With some weak cold advection occurring,
highs should only be in the mid and upper 70s for most locations.
The remainder of the weekend will be dry and pleasant, with
Sunday morning's lows in the 40s and highs in the 70s.

-Stalley

&&

.LONG TERM... /Issued 304 AM CDT Sat Mar 28 2020/
/Sunday Night and Beyond/

The next upstream shortwave will already be advancing east from
the Great Basin into the Four Corners region at the start of the
period. A strengthening lee-side surface cyclone will draw gulf
moisture northward across the region during the overnight hours
Sunday night. The return of a warm air advection regime will cause
our post-frontal winds to veer to an easterly direction Sunday
night, with the front now lying quasi-stationary across Southeast
Texas. Strengthening isentropic ascent will lead to the
development of patchy drizzle and occasional rain showers by
daybreak Monday.

Showers will become more widespread during the Monday morning
hours as ascent increases ahead of the advancing shortwave, with
isolated embedded thunderstorms developing by midday. Numerous
showers along with occasional thunderstorms still looks likely
Monday afternoon as the upper trough axis enters the Southern
Plains. By this time, the surface boundary will be retreating
north as a warm front, granting access to the low level warm
sector to the Central Texas Counties by mid afternoon. Up until
this point, all convection will have been elevated in nature and
fairly benign. Storms which develop along and south of the front
will have access to a modest 500 J/KG or so of CAPE, which when
combined with the 60+ kt of deep layer shear in place should
produce a gusty wind/small hail potential in stronger storms.

The unstable air will shift from Central Texas into East Texas
Monday evening as a Pacific front sweeps eastward through the
region and the warm front lifts northeast along and ahead of it.
The gusty wind/hail potential will subsequently spread to areas
along and east of I-35 Monday evening before exiting to the east
late Monday night. Convection will most likely develop upscale
into a QLCS prior to moving east of the forecast area. Will need
to monitor the mesoscale environment during this time, as any
additional instability could lead to a threat for bowing line
segments with a damaging wind potential. Another concern in the
stronger convection will be the localized flash flooding
potential, particularly in the presence of any training
convection. This threat would also exist along and east of the
I-35 corridor where forecast totals range from 1 to 2 inches. Any
locally higher amounts would need to be monitored for short-fused
flood products. Any ongoing main stem river flooding will also
likely be prolonged by the time the rain comes to an end, with a
few new points of minor flooding a possibility.

Dry and seasonable weather can then be expected Tuesday and
Wednesday as weak ridging develops aloft. A split flow regime and
a return to unsettled weather is looking more likely starting
Thursday and continuing into next weekend.

30

&&

.AVIATION... /NEW/
/12z TAFs/

Convective coverage has increased just west of the TAF sites, and
a few hours of TS impacts are in store at all airports to begin
the TAF period. In addition, some ragged MVFR stratus will affect
Waco and eastern Metroplex terminals over the next few hours
prior to the arrival of a Pacific cold front. This front will
bring an end to low cigs and all precipitation, with rapid drying
occurring behind it. A west wind shift will also accompany this
feature, possibly resulting in minor crosswind impacts during the
afternoon hours as winds gust to 20-25 kts. A weak trailing cold
front will move through later tonight, turning winds to the north
around 10 kts with VFR prevailing.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    77  48  75  57  67 /  40   0   0  30  90
Waco                76  45  75  57  70 /  50   0   5  30  90
Paris               75  47  72  53  64 /  50   0   0  20  80
Denton              75  44  74  54  66 /  40   0   0  20  90
McKinney            75  45  74  55  66 /  40   0   0  20  90
Dallas              76  50  75  57  67 /  40   0   0  30  90
Terrell             76  45  75  55  68 /  50   0   0  30  90
Corsicana           75  48  75  57  69 /  50   0   5  30  90
Temple              76  46  76  57  71 /  50   0  10  30  90
Mineral Wells       75  44  74  53  66 /  30   0   0  20  90

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

26/30
Hazardous weather outlook, Mar 28, 2:04 AM CST, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
304 AM CDT Sat Mar 28 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-290815-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
304 AM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Thunderstorms will increase this morning along and ahead of a cold
front. Storms should initially form along and just west of the I-35
corridor around daybreak, then spread east of I-35 during the mid
morning hours. A strong storm or two may produce small hail and
frequent lightning. Brief heavy rain could produce localized street
flooding. Storms will exit to the east around midday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a chance of storms Monday through Monday night. Some strong
storms are possible Monday afternoon and evening with gusty winds,
frequent lightning, and locally heavy rainfall being the primary
threats. An isolated storm or two may also produce damaging winds,
with the best chance being east of I-35 and south of I-20.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 28, 5:24 AM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
624 AM CDT Sat Mar 28 2020

TXZ116-129-130-141-281200-
Palo Pinto TX-Comanche TX-Erath TX-Eastland TX-
624 AM CDT Sat Mar 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ERATH...EAST CENTRAL
EASTLAND...SOUTH CENTRAL PALO PINTO AND NORTH CENTRAL COMANCHE
COUNTIES UNTIL 700 AM CDT...

At 623 AM CDT, Doppler radar was tracking a strong thunderstorm near
Gorman, or 16 miles northwest of Dublin, moving northeast at 65 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

 Locations impacted include...
Stephenville, De Leon, Gorman, Gordon, Huckabay and Morgan Mill.

LAT...LON 3202 9848 3224 9871 3269 9824 3240 9805
TIME...MOT...LOC 1123Z 220DEG 57KT 3220 9858

79
Special weather statement, Mar 28, 5:50 AM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
650 AM CDT Sat Mar 28 2020

TXZ130-131-281215-
Hood TX-Erath TX-
650 AM CDT Sat Mar 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ERATH AND
NORTHWESTERN HOOD COUNTIES UNTIL 715 AM CDT...

At 649 AM CDT, Doppler radar was tracking a strong thunderstorm near
Stephenville, moving northeast at 55 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

 Locations impacted include...
Stephenville, Lipan, Morgan Mill, Oak Trail Shores and Tolar.

LAT...LON 3226 9833 3251 9814 3251 9807 3256 9807
      3256 9785 3248 9778 3216 9819
TIME...MOT...LOC 1149Z 230DEG 50KT 3228 9819

79
Special weather statement, Mar 28, 6:07 AM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
707 AM CDT Sat Mar 28 2020

TXZ130-132-141-143-144-281230-
Bosque TX-Comanche TX-Erath TX-Hamilton TX-Somervell TX-
707 AM CDT Sat Mar 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SOMERVELL...NORTH
CENTRAL HAMILTON...SOUTHEASTERN ERATH...NORTHWESTERN BOSQUE AND
SOUTHEASTERN COMANCHE COUNTIES UNTIL 730 AM CDT...

At 707 AM CDT, Doppler radar was tracking a strong thunderstorm near
Gustine, or 13 miles south of Dublin, moving northeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

 Locations impacted include...
Glen Rose, Hico, Iredell, Dinosaur Valley State Park and Walnut
Springs.

LAT...LON 3175 9834 3195 9844 3228 9784 3214 9757
TIME...MOT...LOC 1207Z 236DEG 44KT 3189 9829

79
Special weather statement, Mar 28, 6:39 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
739 AM CDT Sat Mar 28 2020

TXZ130-132-133-143>145-281315-
Bosque TX-Erath TX-Hamilton TX-Hill TX-Johnson TX-Somervell TX-
739 AM CDT Sat Mar 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOMERVELL...NORTH CENTRAL
HAMILTON...SOUTHEASTERN ERATH...SOUTHWESTERN JOHNSON...NORTHWESTERN
BOSQUE AND WEST CENTRAL HILL COUNTIES UNTIL 815 AM CDT...

At 738 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hico, or 18 miles southeast of Stephenville, moving northeast at 55
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Glen Rose, Hico, Blum, Iredell, Cleburne State Park, Dinosaur Valley
State Park, Walnut Springs and Morgan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3225 9791 3231 9779 3232 9778 3232 9762
      3236 9761 3238 9753 3208 9734 3192 9804
      3210 9810
TIME...MOT...LOC 1238Z 246DEG 46KT 3206 9797

Godwin
Special weather statement, Mar 28, 7:10 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
810 AM CDT Sat Mar 28 2020

TXZ118-119-281345-
Tarrant TX-Dallas TX-
810 AM CDT Sat Mar 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TARRANT AND WESTERN
DALLAS COUNTIES UNTIL 845 AM CDT...

At 809 AM CDT, Doppler radar was tracking a strong thunderstorm near
Kennedale, moving northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dallas, Fort Worth, Arlington, Irving, Grand Prairie, Mesquite,
Carrollton, Mansfield, Euless, Desoto, Bedford, Grapevine, Cedar
Hill, Coppell, Duncanville, Hurst, Farmers Branch, University Park,
Colleyville and Addison.

LAT...LON 3298 9680 3275 9664 3255 9698 3255 9725
      3269 9730 3299 9703
TIME...MOT...LOC 1309Z 240DEG 41KT 3266 9717

Godwin

The radar

The Dallas/Ft Worth radar (KFWS), 24 km away, was scanning. The volume nearest the first event began at 13:13 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Tarrant

When
March 28, 7:15 AM CST
Where
Tarrant County, Arlington
Measured
1 in hail
Reported by
NWS Employee
Coordinates
32.730, -97.120

Brief nickel to quarter sized hail was reported in Arlington.

Hail, Dallas

When
March 28, 7:48 AM CST
Where
Dallas County, Duncanville
Measured
1 in hail
Reported by
Social Media
Coordinates
32.650, -96.900

Hail, Robertson

When
March 28, 1:40 PM CST
Where
Robertson County, 0.91 mi SW of Easterly
Measured
0.75 in hail
Reported by
Social Media
Coordinates
31.110, -96.390

Half inch to dime sized hail was reported near Easterly.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881150, 881151, 881154.